Minnesota, 2026Blizzard in Minnesota, January 16, 2026
January 16, 2026 · NWS FGF · 12 events in 4 counties and zones
A clipper-type system brought a period of strong winds and light to locally moderate snow accumulations that resulted in localized blizzard conditions within the Red River Valley of northwest and west central Minnesota. Snow totals ranged from around inch to 3 inches.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A clipper-type system brought a period of strong winds and light to locally moderate snow accumulations that resulted in localized blizzard conditions within the Red River Valley of northwest and west central Minnesota. Snow totals ranged from around inch to 3 inches. The highest wind gusts ranged from 45mph to 56 mph in northwest MN.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 15, 11:31 PM CST, 3 hours 59 minutes earlier. Its key messages:
- Snow showers accompanied by gusty winds will cause blowing snow tonight through Friday. This will sharply reduce visibility impacting travel conditions, and a winter weather advisory is in effect.
- Wind chill values fall into the range of 30 below zero to 40 below zero Saturday morning and Monday morning
- Potential for another impactful system Sunday with a 60% chance for greater than 1" of snow in northwest MN and wind gusts over 45 mph.
Area forecast discussion, Jan 15, 11:31 PM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1131 PM CST Thu Jan 15 2026
.KEY MESSAGES...
- Snow showers accompanied by gusty winds will cause blowing
snow tonight through Friday. This will sharply reduce
visibility impacting travel conditions, and a winter weather
advisory is in effect.
- Wind chill values fall into the range of 30 below zero to 40
below zero Saturday morning and Monday morning
- Potential for another impactful system Sunday with a 60%
chance for greater than 1" of snow in northwest MN and wind
gusts over 45 mph.
&&
UPDATE
Issued at 919 PM CST Thu Jan 15 2026
Today's system remains on track with the cold front evident in
temperature obs across southern Saskatchewan and Manitoba. The
one change to the forecast is the addition of impact potential
on Sunday from another clipper. See Below
...Sunday Clipper...
Beyond this ongoing system is another well modeled clipper that
will move through Sunday with an EFI signal stronger than
todays over the area for wind signaling the potential for winds
of upwards of 50 mph. While the QPF signal is less than todays
system, NBM probs for greater than 1" are still as high as 60%
for the northern RRV and northwest Minnesota. Taking into
account air temps in the single digits during falling snow would
say warning impacts are certainly possible but only during
falling snow as there is a low chance to achieve the magical 2"
threshold for prolonged blowing after the falling component
ceases. For areas of eastern ND that don't see any falling snow
an EFI signal of 0.9 (as is currently being shown) or higher
typically correlates well with high wind warning criteria.
Combined with the shift of tails indicating the higher end
outliers still present in ensemble guidance. Certainly dont
want skip over todays system but there may be another
notable/impactful one on its heels come Sunday that is worth
mentioning. Timing of the main impacts looks to be Sunday
morning into the late evening coinciding with the strong cold
air advection with the attendant cold front as the trough drops
south.
&&
.DISCUSSION...
Issued at 257 PM CST Thu Jan 15 2026
...Synopsis...
Water vapor loop shows the strong shortwave currently over
southern Manitoba starting to dig into the Northern Plains, and
it will continue southeastward into the Upper Midwest tonight.
Another reinforcing shortwave will come down out of southern
Manitoba behind the first shortwave and that system will be the
one that brings the arctic cold front and most of the impacts.
That reinforcing shortwave will continue to dig south tomorrow
with cold air advection. A slight break on Saturday as high
pressure builds in, then another reinforcing shortwave on Sunday
with a trough swinging through and bringing some light snow.
Northwesterly flow aloft sets up as we move into the upcoming
work week, with various weak embedded shortwaves that could
bring some light precipitation but nothing with high
predictability at this point.
...Snow showers and gusty winds bringing reduced visibility...
Radar returns pushing into our northern counties currently with
the initial shortwave this evening. Some locations in
northeastern ND and northwestern MN already snow, but the
heaviest returns in the northern Red River Valley are falling as
rain. Based on trends in Canada think we will have a light
rain/freezing rain/snow mix with this first round of precip, but
should remain light and low impact. The more significant issues
will come later tonight as the arctic front arrives. The front
currently is up over central Saskatchewan, but will dive south
into our northwestern counties by late evening and should push
the rest of the way through the CWA overnight. Winds will
increase out of the northwest with gusts up into the 40 to 50
mph range, and lapse rates for the model soundings look
impressive for the warm season, let alone winter. Set up for
horizontal convective rolls producing snow showers looks good,
and many of the CAMs show the streaks of good reflectivity and
low visibility late tonight into much of tomorrow. However,
where exactly these convective bands will set up and how long
they will last is unknown at this point. Confident in at least
periodic low visibility as falling snow moves thorugh, so have
the CWA in a winter weather advisory for tonight through Friday.
...Chances for blizzard conditions...
While many of the CAMs show convective streaking and hit or miss
snow showers, others have light snow outside the main HCR bands.
This is supported by some pretty robust saturation throughout
the soundings, and there will be at least some synoptic lift as
the reinforcing shortwave digs down into the Northern Plains. If
snow is more widespread than just the HCR bands, and if there is
slow accumulation throughout the day on Friday, blowing snow
impacts will be more widespread and some areas could see
whiteout conditions for longer than expected. At this point,
chances of this worst case scenario are around 40 percent for
areas along and west of the Red River Valley, so don't want to
blanket the area with a higher level headline quite yet, but
will have to monitor for blizzard impacts as we head into
tonight and tomorrow morning.
...Cold wind chills Saturday morning...
With the arctic air firmly in place Friday night into Saturday,
temperatures will drop below zero and continue down into the
teens below. With northwest winds continuing at least 25 to 35
mph with higher gusts, wind chills will drop down into the -30
to -40 range. Will likely need some sort of cold headline, but
given short term impacts will hold off for now.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1131 PM CST Thu Jan 15 2026
Most sites are VFR currently with SCT or SKC above 3000ft but
snow will soon be moving in with lowering cigs from the west
with increasing winds. MVFR most common thorugh the period but
short IFR cigs and vis possible as snow bands move over
terminals through the period. Expect prevailing conditions to
improve towards the tail end of the period as winds decrease.
Winds NW 25-30mph and gusts of 40-45mph common at all sites
expect BJI. Overall gonna be a lot of Tempos or AMDS most
likely.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 6 PM CST Friday for NDZ027>030-
038-039-049-052-053.
Winter Weather Advisory until 6 PM CST Friday for NDZ006>008-
014>016-024-026-054.
MN...Winter Weather Advisory until 6 PM CST Friday for MNZ001>009-
013>017-022>024-027>032-040.
&&
UPDATE...TT
DISCUSSION...JR/TT
AVIATION...TTHazardous weather outlook, Jan 15, 2:01 PM CST, 13 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
201 PM CST Thu Jan 15 2026
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-162015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
201 PM CST Thu Jan 15 2026
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Snow showers and gusty winds will cause blowing snow tonight
through Friday. This will sharply reduce visibility and impact
travel conditions. A winter weather advisory is in effect.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered to intermittent whiteout conditions within snow showers
will lead to advisory level impacts. There is a 40 percent chance
for blizzard conditions within the Red River Valley into eastern
North Dakota if snow becomes more widespread.
Wind chill values fall into the range of 40 below zero to 30 below
zero Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
Blizzard, West Marshall
- When
- January 16, 3:30 AM CST to 6:13 PM CST
- Where
- West Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Minnesota RWIS station at MN168, 3 miles west of Warren MN, reports blizzard conditions ongoing since 0330 CST.
Blizzard, Norman
- When
- January 16, 5:10 AM CST to 6:15 PM CST
- Where
- Norman forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
Minnesota RWIS station at MN144, 1 mile north of Borup, reports blizzard conditions ongoing since 0510 CST.
Blizzard, West Polk
- When
- January 16, 1:30 PM CST to 6:13 PM CST
- Where
- West Polk forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
MNDOT station (RWIS) at MN060, near Mallory, MN, reports blizzard conditions ongoing since 1330 CST.
Blizzard, Kittson
- When
- January 16, 2:15 PM CST to 6:11 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Minnesota RWIS station at MN057, 1 mile east of St. Vincent MN, reports blizzard conditions ongoing since 1415 CST.
Blizzard, Kittson
- When
- January 16, 3:40 PM CST to 6:10 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Minnesota RWIS station at MN057, 1 mile east of St. Vincent MN, reports blizzard conditions ongoing since 1540 CST.
Blizzard, West Polk
- When
- January 16, 3:55 PM CST to 6:14 PM CST
- Where
- West Polk forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
KCKN airport, 5 miles north of Crookston, MN, reports blizzard conditions ongoing since 1555 CST.
Blizzard, West Polk
- When
- January 16, 6:00 PM CST to 9:19 PM CST
- Where
- West Polk forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Minnesota RWIS at MN114, 1 mile NNW of Beltrami MN, reports blizzard conditions ongoing since 1800 CST.
Blizzard, West Polk
- When
- January 16, 6:00 PM CST to 9:21 PM CST
- Where
- West Polk forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Minnesota RWIS at MN060, 1 mile NW of Mallory MN, reports blizzard conditions ongoing since 1800 CST.
Blizzard, West Marshall
- When
- January 16, 6:00 PM CST to 9:21 PM CST
- Where
- West Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Minnesota RWIS at MN168, 3 miles NW of Warren MN, reports blizzard conditions ongoing since 1800 CST.
Blizzard, Kittson
- When
- January 16, 6:00 PM CST to 9:22 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Minnesota RWIS at MN024, 1 mile W of Donaldson MN, reports blizzard conditions ongoing since 1800 CST.
Blizzard, Kittson
- When
- January 16, 6:00 PM CST to 9:23 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Minnesota RWIS at MN057, 1 mile east of St. Vincent MN, reports blizzard conditions ongoing since 1800 CST.
Blizzard, Norman
- When
- January 16, 6:00 PM CST to 9:30 PM CST
- Where
- Norman forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
Minnesota RWIS at MN058, 4 miles east of Hendrum MN, reports blizzard conditions ongoing since 1800 CST.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Iowa, January 16, 20261 death · 1 event
- High Wind and Strong Wind in South Dakota, January 16, 202662 kt wind · 24 events
- Blizzard and Winter Weather in Minnesota, January 16 to 17, 202621 events
- Dust Storm and High Wind in Kansas, January 16, 20261 injured · 66 kt wind · 12 events
- Blizzard and Strong Wind in Minnesota, January 16 to 17, 202613 events
- High Wind and Strong Wind in Iowa, January 16, 202650 kt wind · 11 events
- Winter Weather in Maine, January 16, 20267 events
- Winter Weather in Wisconsin, January 16 to 17, 20267 events
- High Wind and Winter Weather in Nebraska, January 16, 202654 kt wind · 6 events
- High Wind in Texas, January 16, 202655 kt wind · 4 events
- Dust Storm and High Wind in Colorado, January 16, 202663 kt wind · 4 events
- High Wind in Nebraska, January 16, 202657 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1316465, 1316464, 1316462, 1316467, 1316466, 1316463, 1316468, 1316469, 1316470, 1316471, 1316472, 1316473.